Skip to main content
Log in

Ramanujan graphs

  • Published:
Combinatorica Aims and scope Submit manuscript

Abstract

A large family of explicitk-regular Cayley graphsX is presented. These graphs satisfy a number of extremal combinatorial properties.

  1. (i)

    For eigenvaluesλ ofX eitherλ=±k or ¦λ¦≦2 √k−1. This property is optimal and leads to the best known explicit expander graphs.

  2. (ii)

    The girth ofX is asymptotically ≧4/3 log k−1 ¦X¦ which gives larger girth than was previously known by explicit or non-explicit constructions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. N.Alon,Private communication 1986.

  2. N. Alon, Eigenvalues, geometric expanders, sorting in rounds and Ramsey theory,Combinatorica,6 (1986), 207–219.

    Google Scholar 

  3. N. Alon, Eigenvalues and expanders,Combinatorica,6 (1986), 83–96.

    Google Scholar 

  4. B. Bollobás,Extremal graph theory, Academic Press, London 1978.

    Google Scholar 

  5. L. E. Dickson, Arithmetic of quaternions,Proc. London Math. Soc. (2)20 (1922), 225–232.

    Google Scholar 

  6. M. Eichler, Quaternäre quadratische Formen und die Riemannsche Vermutung für die kongruentz Zeta Funktion,Archiv. der Math. Vol. V, (1954), 355–366.

    Google Scholar 

  7. P. Erdős andH. Sachs, Reguläre Graphen gegenebener Teillenweite mit Minimaler Knotenzahl, Wiss. Z. Univ. Halle-Wittenberg,Math. Nat. R. 12 (1963), 251–258.

    Google Scholar 

  8. L.Gerritzen and N.Van der Put,Schottky groups and Mumford curves, Springer-Verlag, L. N. in Math. 817 (1980).

  9. G.Hardy and E.Wright,An introduction to number theory, Oxford University Press 1978 (Fifth Edition).

  10. E.Hecke, Analytische arithmetik der positiven quadratic formen,Collected works pp. 789–898, Göttingen, 1959.

  11. A.Hofmann, On eigenvalues and colorings of graphs,in Graph theory and its applications (ed. B. Harris) Academic Press (1970), 79–91.

  12. J. Igusa, Fibre systems of Jacobian varieties III,American Jnl. of Math. 81 (1959), 453–476.

    Google Scholar 

  13. Y.Ihara, Discrete subgroups of PL (2, k p ),Proc. Symp. in Pure Math. IX, AMS (1968), 272–278.

  14. W. Imrich, Explicit construction of regular graphs with no small cycles,Combinatorica 4 (1984), 53–59.

    Google Scholar 

  15. H. Kesten, Symmetric random walks on groups,Trans. AMS 92 (1959), 336–354.

    Google Scholar 

  16. M. Knesser, Strong approximation in:Algebraic Groups and Discontinuous Subgroups, Proc. Symp. Pure Math. Vol. IX, (1966), 187–196.

    Google Scholar 

  17. A. Lubotzky, R. Phillips, P. Sarnak, Ramanujan conjecture and explicit construction of expanders,Proc. Stoc. 86 (1986), 240–246.

    Google Scholar 

  18. A. Lubotzky, R. Phillips, P. Sarnak, Hecke operators and distributing points onS 2 I, IIComm. Pure and Applied Math. 39 (1986), 149–186,40 (1987), 401–420.

    Google Scholar 

  19. G. A. Margulis, Graphs without short cycles,Combinatorica 2 (1982), 71–78.

    Google Scholar 

  20. Mališev, On the representation of integers by positive definite forms,Mat. Steklov 65 (1962).

  21. A. Ogg,Modular forms and Dirichlet series, W. A. Benjamin Inc., New York 1969.

    Google Scholar 

  22. S. Ramanujan, On certain arithmetical functions,Trans. Camb. Phil. Soc. 22 (1916), 159–184.

    Google Scholar 

  23. J. P. Serre,Trees, Springer Verlag, Berlin-Heidelberg-New York, (1980).

    Google Scholar 

  24. M. F.Vignéras,Arithmetique dè Algebras de Quaternions, Springer Lecture Notes; V. 800, (1980).

  25. G. L. Watson, Quadratic diophantine equations,Royal Soc. of London, Phil. Trans., A 253, 227–2 (1960).

    Google Scholar 

  26. A.Weil, Sur les courbes algébriques et les varétés qui s'en déduisent,Actualites Sci. Et ind. No. 1041 (1948).

  27. A. Weiss, Girths of bipartite sextet graphs,Combinatorica 4 (1984), 241–245.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

The work of the second author was supported in part by the NSF under the Grant No. DMS-85-03297 and the third by NSF Grant No. DMS-85-04329.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Lubotzky, A., Phillips, R. & Sarnak, P. Ramanujan graphs. Combinatorica 8, 261–277 (1988). https://doi.org/10.1007/BF02126799

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02126799

AMS subject classification (1980)

Navigation